Hail, Jim Wells
- When
- May 6, 8:13 PM CST
- Where
- Jim Wells County, 3 mi W of Sandia
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 28.020, -97.929
Report from mPING: Ping Pong Ball (1.50 in.).
75 to 2 in diameter during the evening of May 6th were the result of a highly unstable and supportive severe weather environment east of a dryline. A potent shortwave and an upper-level jet streak enhanced mid- and upper-level winds, contributing to deep-layer shear values of 50-60 knots.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CRP wrote it up.
Hail reports ranging from 0.75 to 2 in diameter during the evening of May 6th were the result of a highly unstable and supportive severe weather environment east of a dryline. A potent shortwave and an upper-level jet streak enhanced mid- and upper-level winds, contributing to deep-layer shear values of 50-60 knots. At the surface, a weak low pressure system allowed the dryline to advance eastward, creating a sharp contrast between hot, dry air to the west and warm, moist air to the east. Afternoon temperatures in the 90s combined with steep mid-level lapse rates (8 degC/km) to generate 3000-4000 J/kg of surface-based CAPE, signaling strong potential for vigorous updrafts capable of supporting large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 6, 5:44 PM CST, 2 hours 29 minutes earlier.
Area Forecast Discussion
National Weather Service Corpus Christi TX
644 PM CDT Tue May 6 2025
...New AVIATION...
.SHORT TERM...
(Tonight through Wednesday night)
Issued at 353 PM CDT Tue May 6 2025
Key Messages:
- Marginal Risk for Severe Thunderstorms today with a Slight Risk
tomorrow across South Texas
- Marginal Risk for Excessive rainfall today and tomorrow across
South Texas
- Moderate Risk for Rip Currents Today and Tonight
There's a Marginal Risk for severe thunderstorms today and tomorrow
across the entire region. There's also a Marginal Risk for Excessive
rainfall today and tomorrow across South Texas. The primary hazard
will be damaging winds and large hail. Also, an isolated tornado
can't be ruled out across the Victoria Crossroads. There's a 30-55%
chance for showers/thunderstorms this morning through the afternoon
across northeastern sector, especially the Victoria Crossroads.
Chances ramp up again late this evening through tomorrow evening,
with a peak 45-70% chance once again across the northeastern sector.
The overall synoptic setup includes a 100-110+ kts upper level jet
max moving eastward from Mexico across Texas. Combined with a deep
closed low currently over NM, lifting northeast across the TX/OK
Panhandle and the Southern/Central Plains through tomorrow evening,
providing a broad area of ascent and support for any storms that
initiate in the region. At the surface, there's a warm front over
central/east Texas and a cold front over the Big Bend region, both
associated with a surface low over Central Texas as of this morning.
In addition, a dryline ahead of the front will attempt to cross our
CWA from west to east but likely only reaching as far east as U.S.
Hwy 281. SBCAPE values today are progged between 3000-4000 J/kg with
700-500 mb Lapse rates up to ~8 C/km and Bulk shear of 50-60 kts.
Activity could be initiated along this dryline between 06Z - 10Z
Wed. The limiting factor being a stout CAP aloft across portions of
the region with CIN values ranging from -90J/kg or higher but this
looks to improve by tomorrow morning providing for increased chances
for convection.
Tomorrow afternoon/evening, 700-500 mb Lapse rates will be ~6-7
C/km, SBCAPE values between 1800-3000 J/kg and Bulk shear of around
45 kts with nil CIN values. HREF Composite reflectivity shows timing
of storms approximately 19Z Wed - 00Z Thu.
Afternoon temperatures today will range from the mid 80s along the
immediate coast and NE to around 100 west. Tomorrow expect mid 80s
east to mid 90s west. Overnight lows will generally be between the
low to mid 70s.
&&
.LONG TERM...
(Thursday through next Monday)
Issued at 353 PM CDT Tue May 6 2025
Key Messages:
- Marginal Risk (level 1 of 5) of flash flooding Thursday and
Thursday night
- Below normal temperatures Friday through this weekend
A cold front will move into the region early Thursday morning and
stall before finally pushing through South Texas Friday. PWAT values
of 1.8-1.9" are expected Thursday with the arrival of the front,
which will lead to medium to high (50-70%) chances for showers. Some
uncertainty still remains in when we might see the best chances for
rain with the global models showing Thursday and the higher
resolution models hinting at Thursday night. Therefore, the Weather
Prediction Center has put all of South Texas except for the Victoria
Crossroads in a Marginal Risk for flash flooding Thursday and
Thursday night. Drier air will move into the region Friday with
cooler temperatures as daytime highs and overnight lows range 5-10
degrees below normal with lows dipping as low as the mid 50s across
portions of South Texas. Temperatures will begin to warm up Monday
into Tuesday.
&&
.AVIATION...
(00Z TAFS)
Issued at 632 PM CDT Tue May 6 2025
VFR conditions currently across S TX will lower to prevailing
MVFR and periods of IFR due to showers and thunderstorms. Timing
of storms is the main issue as models vary in timing, placement
and whether there will be a couple of rounds of storms or one
during the 00Z TAF cycle. Currently there is a line oriented
southwest to northeast moving east toward the Houston area. The
tail end is expected to skirt across the Victoria Crossroads over
the next couple of hours. In addition, there are a few storms in
Mexico southwest of LRD, that are expected to lift northeast this
evening and potentially impact all of S TX overnight. However,
the chance of any one TAF site being impacted is low to medium
(20-50%) with the higher chances across LRD and VCT. Models then
show additional storms Wednesday afternoon. Thus, a mix of IFR to
VFR conditions will likely continue through Wednesday.
&&
.MARINE...
Issued at 353 PM CDT Tue May 6 2025
Moderate (BF 4) onshore flow will continue to diminish through
Wednesday morning becoming Gentle (BF 3). Seas are currently 4-6
feet with Small Craft Advisory conditions today. Expect around a
moderate (40-60%) chance for showers and thunderstorms over much
of the waters tonight through Wednesday. A gentle to moderate (BF
3-4) north to northeast breeze is expected Thursday through
Sunday night before winds shift back onshore. Medium to high
(50-80%) chances for rain can be expected across the local waters
Thursday and Thursday night before the arrival of the drier air.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 74 86 72 84 / 30 40 10 60
Victoria 71 87 67 86 / 40 50 20 40
Laredo 73 94 72 88 / 50 30 20 60
Alice 73 91 70 86 / 20 40 10 60
Rockport 74 86 73 85 / 30 50 20 60
Cotulla 71 93 70 89 / 20 30 10 50
Kingsville 73 89 72 84 / 30 30 10 60
Navy Corpus 75 83 75 82 / 30 50 20 60
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 7 PM CDT this evening for GMZ231-232-
236-237-250-255-270-275.
&&
SHORT TERM...BF/80
LONG TERM....JCP/84
AVIATION...TE/81Special Weather Statement
National Weather Service Corpus Christi TX
742 PM CDT Tue May 6 2025
TXZ240-241-070130-
Jim Wells TX-Duval TX-
742 PM CDT Tue May 6 2025
...STRONG THUNDERSTORMS WILL IMPACT DUVAL AND JIM WELLS COUNTIES
THROUGH 830 PM CDT...
At 741 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clegg to 11 miles north of Bruni. Movement
was east at 15 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Alice, San Diego, Freer, Benavides, Orange Grove, Midway,
Alfred-South La Paloma, San Jose, Westdale, Ben Bolt, Sandia, Palito
Blanco, Tecalote, Rancho De La Parita, Alice Acres, Alfred, Rosita,
and Lake Alice.
This includes the following highways...
US Highway 281 between mile markers 654 and 680.
US Highway 59 between mile markers 748 and 758.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2751 9880 2766 9880 2806 9843 2805 9788
2803 9780 2799 9781 2789 9793 2777 9794
2744 9829
TIME...MOT...LOC 0041Z 262DEG 14KT 2816 9822 2760 9879
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TESpecial Weather Statement
National Weather Service Corpus Christi TX
748 PM CDT Tue May 6 2025
TXZ231>234-070130-
Live Oak TX-Victoria TX-Bee TX-Goliad TX-
748 PM CDT Tue May 6 2025
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL VICTORIA...GOLIAD...
CENTRAL LIVE OAK AND BEE COUNTIES THROUGH 830 PM CDT...
At 748 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Weser to near River Creek Acres. Movement
was east at 25 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Victoria, Beeville, George West, Goliad, Skidmore, Fannin, Victoria
Colony Creek Country Club, Weesatche, Weser, Nursery, Victoria
Riverside Park, Victoria College, Victoria Mall, Saxet Lakes,
Brentwood Subdivision, Karon, Inez, Salem, Normanna, and Telferner.
This includes the following highways...
Interstate 37 between mile markers 54 and 65.
US Highway 281 between mile markers 628 and 632.
US Highway 181 between mile markers 572 and 600.
US Highway 183 between mile markers 628 and 656.
US Highway 59 between mile markers 624 and 722.
US Highway 77 between mile markers 560 and 588.
US Highway 87 between mile markers 798 and 814.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2906 9694 2902 9683 2892 9679 2891 9677
2827 9756 2833 9824 2868 9783 2867 9777
2892 9742 2887 9730 2910 9698
TIME...MOT...LOC 0048Z 269DEG 21KT 2892 9736 2834 9804
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TESpecial Weather Statement
National Weather Service Corpus Christi TX
824 PM CDT Tue May 6 2025
TXZ239>241-070230-
Jim Wells TX-Webb TX-Duval TX-
824 PM CDT Tue May 6 2025
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL DUVAL...SOUTHEASTERN WEBB
AND WEST CENTRAL JIM WELLS COUNTIES THROUGH 930 PM CDT...
At 824 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Bruni, or 14 miles northwest of Hebbronville,
moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Benavides, Concepcion, Realitos, Bruni, Oilton, Rios, San Jose,
Rosita, and Mirando City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Texas.
&&
LAT...LON 2731 9894 2759 9902 2788 9829 2741 9815
2735 9862 2736 9863 2735 9880 2733 9880
TIME...MOT...LOC 0124Z 256DEG 27KT 2749 9881
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JCPSpecial Weather Statement
National Weather Service Corpus Christi TX
826 PM CDT Tue May 6 2025
TXZ230>232-240-241-244-070230-
Live Oak TX-Jim Wells TX-Inland San Patricio TX-McMullen TX-Bee TX-
Duval TX-
826 PM CDT Tue May 6 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DUVAL...
NORTHWESTERN SAN PATRICIO...SOUTHEASTERN MCMULLEN...NORTHWESTERN JIM
WELLS...SOUTHERN LIVE OAK AND SOUTHWESTERN BEE COUNTIES THROUGH 930
PM CDT...
At 825 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rancho De La Parita, or 20 miles north of San Diego, moving east at
30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Beeville, Mathis, Skidmore, Lake City, Midway, Lagarto, River Creek
Acres, Tynan, Annarose, Argenta, Rancho De La Parita, Mount Lucas,
Dinero, Clegg, Sandia, Lakeside, Lake Corpus Christi, and Pernitas
Point.
This includes the following highways...
Interstate 37 between mile markers 32 and 57.
US Highway 281 between mile markers 634 and 658.
US Highway 181 mile marker 588 and near mile marker 596.
US Highway 59 between mile markers 698 and 718, and between mile
markers 732 and 752.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Texas.
&&
LAT...LON 2788 9832 2806 9846 2838 9800 2848 9777
2810 9763
TIME...MOT...LOC 0125Z 250DEG 25KT 2805 9826
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JCPSpecial Weather Statement
National Weather Service Corpus Christi TX
834 PM CDT Tue May 6 2025
TXZ233-234-247-070215-
Inland Calhoun TX-Victoria TX-Goliad TX-
834 PM CDT Tue May 6 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL VICTORIA AND
NORTHEASTERN GOLIAD COUNTIES THROUGH 915 PM CDT...
At 834 PM CDT, Doppler radar was tracking a strong thunderstorm near
Schroeder, or 9 miles northeast of Goliad, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Victoria, Goliad, Guadalupe, Fannin, Victoria Colony Creek Country
Club, Weser, Nursery, Victoria Riverside Park, Victoria College,
Victoria Mall, Saxet Lakes, Brentwood Subdivision, Telferner,
Downtown Victoria, Schroeder, Dacosta, Ander, Wood Hi, Bloomington,
and Mission Valley.
This includes the following highways...
US Highway 183 between mile markers 628 and 640.
US Highway 59 between mile markers 624 and 662.
US Highway 77 between mile markers 568 and 590.
US Highway 87 between mile markers 802 and 828.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Texas.
&&
LAT...LON 2892 9679 2863 9678 2868 9747 2886 9743
2888 9733 2887 9730 2890 9726 2899 9682
TIME...MOT...LOC 0134Z 268DEG 29KT 2878 9730
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JCPSpecial Weather Statement
National Weather Service Corpus Christi TX
908 PM CDT Tue May 6 2025
TXZ234-070315-
Victoria TX-
908 PM CDT Tue May 6 2025
...A STRONG THUNDERSTORM WILL IMPACT VICTORIA COUNTY THROUGH 1015 PM
CDT...
At 908 PM CDT, Doppler radar was tracking a strong thunderstorm over
Guadalupe, or near Victoria, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Victoria, Guadalupe, Victoria Colony Creek Country Club, Dacosta,
Wood Hi, Victoria Detar Hospital North, Nursery, Victoria Riverside
Park, Placedo, Victoria College, Victoria Mall, Saxet Lakes,
Brentwood Subdivision, Oak Village, Inez, Victoria Regional Airport,
Telferner, Ball Airport Area, Downtown Victoria, and Bloomington.
This includes the following highways...
US Highway 59 between mile markers 624 and 648.
US Highway 77 between mile markers 568 and 590.
US Highway 87 between mile markers 802 and 826.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Texas.
&&
LAT...LON 2892 9679 2890 9676 2889 9673 2886 9672
2885 9670 2882 9672 2879 9669 2877 9670
2876 9667 2874 9666 2874 9667 2871 9665
2869 9670 2863 9713 2890 9719 2900 9682
TIME...MOT...LOC 0208Z 258DEG 29KT 2877 9695
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JCPThe Corpus Christi radar (KCRP), 49 km away, was scanning. The volume nearest the first event began at 02:15 UTC.
3 hail. Local standard time, as filed.
Report from mPING: Ping Pong Ball (1.50 in.).
Off duty NWS employee sends photos and video of hail the largest of which was 2 inches in diameter.
Report from mPING: Dime (0.75 in.).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247534, 1247535, 1247536.